Logic of Simpson paradox

Logic and Logical Philosophy 14 (2):203-210 (2005)
  Copy   BIBTEX

Abstract

The main aim of this paper is to elucidate, from a logical point of view, the phenomenon of Simpson reversal — the paradox of a statistical reasoning. We define a binary relation of supporting in the following way: a sentence A supports a sentence B if and only if the probability of B is higher when A is true, than when A is false. It appears that a statistical argument occurring in Simpson paradox cannot be formalized by means of a binary relation. We generalize the relation of support introducing the third parameter. Then we argue that it properly mirrors main features of the statistical argument occurring in Simpson paradox

Links

PhilArchive



    Upload a copy of this work     Papers currently archived: 92,347

External links

Setup an account with your affiliations in order to access resources via your University's proxy server

Through your library

Similar books and articles

Probabilistic causality and Simpson's paradox.Richard Otte - 1985 - Philosophy of Science 52 (1):110-125.
Cartwright and Otte on Simpson's paradox.Ellery Eells - 1987 - Philosophy of Science 54 (2):233-243.
When can non‐commutative statistical inference be Bayesian?Miklós Rédei - 1992 - International Studies in the Philosophy of Science 6 (2):129-132.
Bayesian Informal Logic and Fallacy.Kevin Korb - 2004 - Informal Logic 24 (1):41-70.

Analytics

Added to PP
2013-11-24

Downloads
68 (#241,467)

6 months
12 (#221,514)

Historical graph of downloads
How can I increase my downloads?

Author's Profile

Citations of this work

No citations found.

Add more citations

References found in this work

Logical foundations of probability.Rudolf Carnap - 1950 - Chicago]: Chicago University of Chicago Press.
Scientific reasoning: the Bayesian approach.Peter Urbach & Colin Howson - 1993 - Chicago: Open Court. Edited by Peter Urbach.
Causality.Judea Pearl - 2000 - New York: Cambridge University Press.
Logical Foundations of Probability.Ernest H. Hutten - 1950 - Journal of Symbolic Logic 16 (3):205-207.

View all 10 references / Add more references